AMS Bookstore LOGO amslogo
AMS TextbooksAMS Applications-related Books
The Geometrization Conjecture
John Morgan, Simons Center for Geometry and Physics, Stony Brook University, NY, and Gang Tian, Princeton University, NJ, and Peking University, Beijing, China
A co-publication of the AMS and Clay Mathematics Institute.
cover
SEARCH THIS BOOK:

Clay Mathematics Monographs
2014; 291 pp; hardcover
Volume: 5
ISBN-10: 0-8218-5201-9
ISBN-13: 978-0-8218-5201-9
List Price: US$81
Member Price: US$64.80
Order Code: CMIM/5
[Add Item]
See also:

Ricci Flow and the Poincaré Conjecture - John Morgan and Gang Tian

Ricci Flow and the Sphere Theorem - Simon Brendle

This book gives a complete proof of the geometrization conjecture, which describes all compact 3-manifolds in terms of geometric pieces, i.e., 3-manifolds with locally homogeneous metrics of finite volume. The method is to understand the limits as time goes to infinity of Ricci flow with surgery. The first half of the book is devoted to showing that these limits divide naturally along incompressible tori into pieces on which the metric is converging smoothly to hyperbolic metrics and pieces that are locally more and more volume collapsed. The second half of the book is devoted to showing that the latter pieces are themselves geometric. This is established by showing that the Gromov-Hausdorff limits of sequences of more and more locally volume collapsed 3-manifolds are Alexandrov spaces of dimension at most 2 and then classifying these Alexandrov spaces.

In the course of proving the geometrization conjecture, the authors provide an overview of the main results about Ricci flows with surgery on 3-dimensional manifolds, introducing the reader to this difficult material. The book also includes an elementary introduction to Gromov-Hausdorff limits and to the basics of the theory of Alexandrov spaces. In addition, a complete picture of the local structure of Alexandrov surfaces is developed. All of these important topics are of independent interest.

Titles in this series are co-published with the Clay Mathematics Institute (Cambridge, MA).

Readership

Graduate students and research mathematicians interested in topology and geometry.

Powered by MathJax

  AMS Home | Comments: webmaster@ams.org
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia